Michigan, 2012

Wildfire in Michigan, May 20 to 31, 2012

May 20 to 31, 2012 · NWS MQT · 2 events in 2 counties and zones

Lightning strikes from a line of thunderstorms ignited The Duck Lake Wildfire 14 miles north of Newberry and the Pine Creek North Wildfire in the Seney National Wildlife Refuge on the evening of the 20th. Strong south winds gusting over 30 mph on the 24th quickly fanned the Duck Lake Wildfire and caused it to spread rapidly toward the Lake Superior shore forcing mandatory evacuations for people…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Lightning strikes from a line of thunderstorms ignited The Duck Lake Wildfire 14 miles north of Newberry and the Pine Creek North Wildfire in the Seney National Wildlife Refuge on the evening of the 20th.

Strong south winds gusting over 30 mph on the 24th quickly fanned the Duck Lake Wildfire and caused it to spread rapidly toward the Lake Superior shore forcing mandatory evacuations for people in the Pike Lake, Bodi Lake, Culhane Lake and Little Lake Harbor areas. The 21,069 acre wildfire, the third largest in modern Michigan history, burned 136 structures (including one store and one motel) before it was fully contained in mid-June.

The Pine Creek North Wildfire spread to 3500 acres by the 25th but was 95 percent contained by the 28th. The Marshland Wildlife Drive, Fishing Loop, Pine Ridge Nature Trail and many interior roads within the refuge were all closed due to the fire. The cost of resources to fight the fire was estimated to be around $600,000. No injuries or deaths were reported from the fire.

Due to the wildfires and extreme fire danger, Governor Rick Snyder declared a state of disaster in both Luce and Schoolcraft counties on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 20, 3:05 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, May 20, 3:05 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
405 PM EDT SUN MAY 20 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 403 PM EDT SUN MAY 20 2012

CONCERN FOR THIS TIME PERIOD WILL BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS MOVING INTO THE AREA THIS AFTERNOON THROUGH THIS
EVENING.

SATELLITE IMAGERY AS OF 15Z SHOWS AN EXTENSIVE AREA OF CLOUD COVER
ASSOCIATED WITH SURFACE LOW AND COLD FRONT DRAPED ACROSS THE
AREA. CENTRAL AND EASTERN PORTIONS OF THE UPPER PENINSULA ARE MOSTLY
CLEAR TO PARTLY CLOUDY...ALLOWING TEMPERATURES TO INCREASE STEADILY
TO THE MID AND UPPER 70S WHILE DEWPOINTS ARE IN THE MID TO UPPER
50S. SURFACE OBSERVATIONS ALONG WITH RADAR DATA ARE SHOWING RAIN
SHOWERS CONTINUING ON THE BACK SIDE OF THESE SURFACE FEATURES AS
WELL.

THIS AFTERNOON INTO THIS EVENING...AS THE FRONT PASSES THROUGH THE
REGION INTO A FAIRLY WARM AIR MASS WITH TEMPERATURES IN THE LOW TO
MID 80S...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP. ONLY REAL
LIMITING FACTOR FOR SEVERE DEVELOPMENT WOULD BE DEWPOINTS IN THE MID
AND UPPER 50S. CAPE VALUES ARE PROGGED TO BE AROUND 1000 TO 1500 J/KG
IN THE WARM SECTOR ACROSS MUCH OF THE WESTERN AND CENTRAL PORTIONS OF
THE U.P. THE NAM SHOWS CAPE AT ROUGHLY 800 J/KG IN THE HAIL GROWTH
ZONE WEST OF A LINE FROM ABOUT MARQUETTE SOUTH TO ESCANABA. DURING
THE AFTERNOON AND EVENING HOURS DEEP LAYER SHEAR IS ALSO PROGGED TO
BE AT ROUGHLY 35 TO 40 KNOTS ACROSS THE AREA WHICH WOULD BE
SUPPORTIVE OF INCREASED THUNDERSTORM ORGANIZATION AS WELL AS HAIL
GROWTH. STORMS THAT FORM THIS AFTERNOON AND EVENING WILL ALSO HAVE
THE POTENTIAL TO PRODUCE STRONG TO SEVERE WIND GUSTS AS WELL DUE TO
DRY MID LEVEL AIR BEING ENTRAINED. THIS SHOULD HELP TO GENERATE
D-CAPE VALUES ON THE ORDER OF 500-800 J/KG...ESPECIALLY ALONG THE WI
BORDER. THIS ALONG WITH STORM MOTIONS OF AROUND 35 TO 40 KTS TO THE
NORTHWEST ALL FAVOR THESE STRONG TO SEVERE GUSTS. FOR THE EAST HALF
OF UPPER MI...SEVERE POTENTIAL SHOULD BE DIMINISHED FOR A COUPLE OF
REASONS. FIRST OFF CAPE VALUES ARE DIMINISHED OVER THESE AREA THANKS
TO SOUTHERLY WINDS FLOWING IN OFF OF LAKE MI...HELPING TO KEEP
TEMPERATURES MAINLY IN THE LOW TO MID 70S. THE SECOND REASON IS DUE
TO LOSS OF INSOLATION AS THE STORMS SHIFT EASTWARD DURING THE EVENING
HOURS.

TONIGHT AND MONDAY...

TRICKY FORECAST FOR WIND AND TEMPERATURES THIS EVENING.

AS THE FRONT AND LOW PRESSURE SYSTEM SHIFTS TO THE
EAST...EXPECT POST FRONTAL RAIN SHOWERS TO CONTINUE ACROSS THE
REGION. HAVE KEPT THE CHANCE OF SHOWERS IN THE FORECAST THROUGH LATE
TONIGHT AS UPPER LEVEL ENERGY REMAINS IN PLACE FOR A FEW HOURS
LONGER THAN THE SURFACE FRONT. THESE SHOWERS SHOULD BE FAIRLY LIGHT
WITH ONLY AN ADDITIONAL 1 OR 2 HUNDREDTHS OF AN INCH EXPECTED. HAVE
ADJUSTED TEMPERATURES AND WINDS TO ACCOUNT FOR FRONTAL PASSAGE
THROUGH THE EVENING AND OVERNIGHT HOURS. DRY AIR WILL BEGIN TO
FILTER INTO THE REGION FROM CANADA AS THE LOW TRACKS FARTHER TO THE
EAST...EFFECTIVELY ENDING THE PRECIPITATION CHANCES FOR THE AREA. BY
MONDAY MORNING...HIGH PRESSURE BUILDING OVER THE PLAINS WILL MOVE
INTO MUCH OF WESTERN UPPER MICHIGAN ALLOWING CLEAR SKIES TO PREVAIL
THROUGHOUT MUCH THE DAY. MAIN ISSUE DURING THE DAY WILL BE LOWER
HUMIDITY VALUES WHEN MIXING DOWN FROM 850MB TO THE SURFACE. HUMIDTY
VALUES ARE EXPECTED TO BE IN THE MID 20S OVER THE WESTERN U.P.
UNCERTAINTY EXISTS IN THE EFFECTS OF TODAYS PRECIPITATION ON
AFTERNOON RH VALUES MONDAY. WINDS SHOULD BE OUT OF THE NORTH TO
NORTHWEST AROUND 10 TO 15 KNOTS WITH GUSTS UP TO 20 KNOTS DURING THE
AFTERNOON HOURS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 403 PM EDT SUN MAY 20 2012

NAM SHOWS A BROAD 500 MB TROUGH OVER THE ERN U.S. 00Z TUE WITH
RIDGING OVER THE ROCKIES AND TROUGHING OFF THE WEST COAST. THE
TROUGH OVER THE ERN U.S. MOVES EAST AND RIDGING BUILDS BACK INTO THE
UPPER GREAT LAKES TUE NIGHT. NAM SHOWS SOME 850-500 MB Q-VECTOR
CONVERGENCE REMAINING TO THE WEST OF THE AREA THROUGH WED WITH
DEEPER MOISTURE REMAINING TO THE WEST AS WELL. GFS AND ECMWF SHOW
850-500 MB Q-VECTOR CONVERGENCE ALSO STAYING OFF TO THE WEST THROUGH
WED. LOOKING AT ISENTROPIC SURFACES...GFS AND NAM BOTH SHOW SOME
MOISTURE IN THE MID AND UPPER LEVELS MON NIGHT AND THINK THERE COULD
BE SOME MID AND HIGH CLOUDS WHICH WOULD ALLOW TEMPERATURES TO NOT
FALL AS MUCH AS PREVIOUSLY FORECAST. FOR THIS REASON...WENT PATCHY
FROST INSTEAD. STILL LOOKS DRY FOR TUE AND TUE NIGHT WITH A SURFACE
RIDGE IN THE AREA AND THIS WILL LAST INTO WED...EXCEPT IN THE FAR
WEST CLOSER TO THE NEXT FRONT THAT SETS UP WITH BETTER MOISTURE AND
DYNAMICS REMAINING OFF TO THE WEST OF THE AREA. DID NOT CHANGE MUCH
FOR TEMPERATURES.

IN THE EXTENDED...GFS AND ECMWF SHOW A CLOSED 500 MB LOW OVER THE
NORTHERN ROCKIES WITH TROUGHING IN THE WESTERN U.S. AND RIDGING OVER
THE EAST WITH T.S. ALBERTO OVER THE MID ATLANTIC STATES 12Z WED.
PATTERN DOES NOT CHANGE MUCH FOR 12Z THU. ECMWF TAKES THE WESTERN
TROUGH AND TRIES TO BREAK DOWN THE EASTERN UPPER LEVEL RIDGE AND
THIS PUSHES A COLD FRONT THROUGH THE AREA THU NIGHT. THE RIDGE GETS
FLATTENED BY THIS TROUGH AND AREA GETS INTO THE RING OF FIRE
CONVECTIVE SCENARIO BY BEING ON THE PERIPHERY OF THE STRONG UPPER
RIDGE THAT SETS UP ACROSS THE SERN U.S. 12Z SAT. THIS WILL MEAN THAT
THE COLD FRONT THAT WENT THROUGH THE AREA THU NIGHT WILL STALL OUT
AND BECOME AN EAST-WEST ORIENTED FRONT SOUTH OF THE AREA SEPARATING
A VERY WARM AIRMASS FROM A DRIER AND COOLER AIRMASS. WE WILL BE ON
THE COOL SIDE OF THE AIRMASS AND WITH FRONT TO THE SOUTH...CANNOT
RULE OUT RING OF FIRE CONVECTION AND CHANCE TO LOW CHANCE POPS LOOK
GOOD FOR THE EXTENDED PERIOD NOW. BACKED OFF ON THE WARMING FOR
TEMPERATURES AS WELL WITH TEMPERATURES NEAR NORMAL. AM NOT AS
CONFIDENT ABOUT THIS RIDGE BREAKING DOWN THOUGH AND STILL NOT
CONFIDENT THAT THE RIDGE WILL BE STRONGER AND WE WILL GET BACK INTO
THE WARM SECTOR AND ON THE SOUTH SIDE OF THE FRONT FOR THIS WEEKEND.
ECMWF THE PAST SEVERAL DAYS WAS SHOWING VERY WARM CONDITIONS AND
STARTING 12Z SAT...WENT TO THE COOLER AND FLATTER RIDGE
SOLUTION...SO THERE IS NOT AS MUCH CONTINUITY WITH THIS SOLUTION AS
WITH THE PREVIOUS SOLUTION AND CONFIDENCE IS LOW WITH THIS NEWER
SOLUTION.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 209 PM EDT SUN MAY 20 2012

AS THE COLD FRONT SHIFTS THROUGH THE REGION EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP AND MOVE WEST TO EAST ACROSS
THE AREA THIS AFTERNOON AND INTO THE EVENING HOURS. SOME OF THE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT. ON THE BACK SIDE OF THE COLD FRONT EXPECT SHOWERS TO LINGER
THROUGH EACH TAF SITE ENDING BY LATE EVENING OVER NEAR IWD AND THE
REMAINING SITES BY EARLY MONDAY MORNING. MVR CONDITIONS ARE EXPECTED
TO BE THE MAIN ISSUE AT EACH SITE WITH A FEW IFR CONDITIONS POSSIBLE
AS AND JUST AFTER THE FRONT PASSES. ON THE BACK SIDE OF THE FRONT
AND AREA OF LOW PRESSURE EXPECT WINDS TO SHIFT TO THE NORTH AND
NORTHWEST GUSTING TO NEAR 22 KTS. VISIBILITIES SHOULD REMAIN VFR
EXCEPT FOR AREAS THAT RECEIVE HEAVIER THUNDERSTORM RAINS.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 403 PM EDT SUN MAY 20 2012

WINDS SHOULD BE ON THE ORDER OF 10 TO 20 KNOTS WITH PEAK WIND GUSTS
OVER EASTERN LAKE SUPERIOR SHOULD BE AROUND 25 KNOTS FROM THE
NORTHWEST. WAVES SHOULD BUILD TO 4 TO 7 FEET OVERNIGHT TONIGHT
BEFORE SUBSIDING EARLY MONDAY MORNING. FOR THE EXTENDED
PERIOD...MONDAY NIGHT THROUGH NEXT SUNDAY...WINDS SHOULD REMAIN
BELOW 25 KNOTS THROUGH THE PERIOD.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KEC
LONG TERM...07
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, May 20, 2:54 PM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
354 PM EDT SUN MAY 20 2012

MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
354 PM EDT SUN MAY 20 2012 /254 PM CDT SUN MAY 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL UPPER MICHIGAN
UNTIL LATE TONIGHT. SOME STORMS THIS EVENING MAY CONTAIN SMALL HAIL
AND GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST WILL BE POSSIBLE ACROSS THE INTERIOR WESTERN HALF OF
UPPER MICHIGAN MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON OVER WESTERN UPPER
MICHIGAN...AND ACROSS THE ENTIRE AREA WEDNESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
354 PM EDT SUN MAY 20 2012 /254 PM CDT SUN MAY 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN LAKE SUPERIOR THROUGH
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH SATURDAY
ACROSS ALL OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
354 PM EDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH LATE TONIGHT. SOME STORMS MAY
CONTAIN SMALL HAIL AND GUSTY WIND TO 40 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

In the hours before

Local storm report, May 20, 5:35 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
635 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 SSE NORWAY            45.78N 87.90W
05/20/2012  M0.50 INCH       DICKINSON          MI   CO-OP OBSERVER

&&

TKLUBER
Local storm report, May 20, 5:36 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
636 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             ROCKLAND                46.74N 89.18W
05/20/2012  M0.50 INCH       ONTONAGON          MI   PUBLIC

0117 PM     HAIL             2 E REDRIDGE            47.15N 88.72W
05/20/2012  E1.00 INCH       HOUGHTON           MI   PUBLIC

0130 PM     HAIL             3 ENE HOUGHTON          47.14N 88.50W
05/20/2012  M0.75 INCH       HOUGHTON           MI   EMERGENCY MNGR

0130 PM     HAIL             2 E HOUGHTON            47.12N 88.51W
05/20/2012  M0.88 INCH       HOUGHTON           MI   PUBLIC

0132 PM     HAIL             MARQUETTE               46.55N 87.40W
05/20/2012  M0.50 INCH       MARQUETTE          MI   NWS EMPLOYEE

            HALF TO 5/8 INCH HAIL.

0134 PM     HAIL             3 NE HOUGHTON           47.14N 88.51W
05/20/2012  M0.50 INCH       HOUGHTON           MI   TRAINED SPOTTER

            MEASURED NEAR DOLLAR BAY.

0139 PM     HAIL             IRONWOOD                46.45N 90.15W
05/20/2012  M0.88 INCH       GOGEBIC            MI   TRAINED SPOTTER

            LASTED 5 MINUTES.

0145 PM     HAIL             CALUMET                 47.25N 88.45W
05/20/2012  E1.00 INCH       HOUGHTON           MI   PUBLIC

0357 PM     HAIL             4 S MASS CITY           46.71N 89.08W
05/20/2012  M0.75 INCH       ONTONAGON          MI   TRAINED SPOTTER

            WIND GUSTS UP TO 40MPH AS WELL.

0410 PM     HAIL             5 ESE CHASSELL          47.01N 88.43W
05/20/2012  M0.75 INCH       HOUGHTON           MI   CO-OP OBSERVER

0440 PM     HAIL             HOUGHTON                47.11N 88.56W
05/20/2012  E0.50 INCH       HOUGHTON           MI   PUBLIC

            1/4 TO 1/2 INCH HAIL.

0450 PM     HAIL             L'ANSE                  46.75N 88.45W
05/20/2012  M0.50 INCH       BARAGA             MI   TRAINED SPOTTER

0530 PM     TSTM WND DMG     6 S WITCH LAKE          46.20N 88.01W
05/20/2012                   DICKINSON          MI   PUBLIC

            24 INCH WHITE PINE TREE KNOCKED OVER. ESTIMATED WINDS OF
            60MPH.

0546 PM     TSTM WND DMG     5 WNW BIG BASS LAKE     46.33N 87.78W
05/20/2012                   MARQUETTE          MI   PUBLIC

            SMALL LIMBS DOWN. PATIO FURNITURE BLOWN ACROSS THE YARD.
            VERY STRONG WINDS, NO ESTIMATE.

0600 PM     HAIL             2 W ISHPEMING           46.49N 87.71W
05/20/2012  M0.50 INCH       MARQUETTE          MI   NWS EMPLOYEE

            SCATTERED HAIL STONES.

0604 PM     HAIL             KINGSFORD               45.81N 88.10W
05/20/2012  M0.75 INCH       DICKINSON          MI   PUBLIC

0606 PM     HAIL             1 S GRANITE BLUFF       45.92N 88.05W
05/20/2012  E0.75 INCH       DICKINSON          MI   PUBLIC

0635 PM     HAIL             2 SSE NORWAY            45.78N 87.90W
05/20/2012  M0.50 INCH       DICKINSON          MI   CO-OP OBSERVER

&&

TKLUBER
Local storm report, May 20, 6:09 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
709 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             4 NE GWINN              46.34N 87.38W
05/20/2012  M0.75 INCH       MARQUETTE          MI   PUBLIC

            NEAR SAWYER AIRPORT.

&&

TKLUBER
Local storm report, May 20, 6:24 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
724 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             1 SW SHOT POINT         46.50N 87.18W
05/20/2012  M0.75 INCH       MARQUETTE          MI   TRAINED SPOTTER

            ALONG HIGHWAY M-28.

&&

TKLUBER
Local storm report, May 20, 7:32 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
832 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HEAVY RAIN       10 E ONTONAGON          46.87N 89.10W
05/20/2012  M1.75 INCH       ONTONAGON          MI   CO-OP OBSERVER

            TOTAL RAINFALL SINCE NOON. SMALL CREEK ON RESIDENCE IS
            OVER ITS BANKS.

&&

TKLUBER
Local storm report, May 20, 7:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
842 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             ROCKLAND                46.74N 89.18W
05/20/2012  M0.50 INCH       ONTONAGON          MI   PUBLIC

0117 PM     HAIL             2 E REDRIDGE            47.15N 88.72W
05/20/2012  E1.00 INCH       HOUGHTON           MI   PUBLIC

0130 PM     HAIL             3 ENE HOUGHTON          47.14N 88.50W
05/20/2012  M0.75 INCH       HOUGHTON           MI   EMERGENCY MNGR

0130 PM     HAIL             2 E HOUGHTON            47.12N 88.51W
05/20/2012  M0.88 INCH       HOUGHTON           MI   PUBLIC

0132 PM     HAIL             MARQUETTE               46.55N 87.40W
05/20/2012  M0.50 INCH       MARQUETTE          MI   NWS EMPLOYEE

            HALF TO 5/8 INCH HAIL.

0134 PM     HAIL             3 NE HOUGHTON           47.14N 88.51W
05/20/2012  M0.50 INCH       HOUGHTON           MI   TRAINED SPOTTER

            MEASURED NEAR DOLLAR BAY.

0139 PM     HAIL             IRONWOOD                46.45N 90.15W
05/20/2012  M0.88 INCH       GOGEBIC            MI   TRAINED SPOTTER

            LASTED 5 MINUTES.

0145 PM     HAIL             CALUMET                 47.25N 88.45W
05/20/2012  E1.00 INCH       HOUGHTON           MI   PUBLIC

0357 PM     HAIL             4 S MASS CITY           46.71N 89.08W
05/20/2012  M0.75 INCH       ONTONAGON          MI   TRAINED SPOTTER

            WIND GUSTS UP TO 40MPH AS WELL.

0410 PM     HAIL             5 ESE CHASSELL          47.01N 88.43W
05/20/2012  M0.75 INCH       HOUGHTON           MI   CO-OP OBSERVER

0440 PM     HAIL             HOUGHTON                47.11N 88.56W
05/20/2012  E0.50 INCH       HOUGHTON           MI   PUBLIC

            1/4 TO 1/2 INCH HAIL.

0450 PM     HAIL             L'ANSE                  46.75N 88.45W
05/20/2012  M0.50 INCH       BARAGA             MI   TRAINED SPOTTER

0530 PM     TSTM WND DMG     6 S WITCH LAKE          46.20N 88.01W
05/20/2012                   DICKINSON          MI   PUBLIC

            24 INCH WHITE PINE TREE KNOCKED OVER. ESTIMATED WINDS OF
            60MPH.

0534 PM     TSTM WND DMG     2 SSE WITCH LAKE        46.25N 88.01W
05/20/2012                   MARQUETTE          MI   PUBLIC

            TREES DOWN ACROSS HIGHWAY M-95 ALONG THE
            MARQUETTE/DICKINSON COUNTY LINE.

0546 PM     TSTM WND DMG     5 WNW BIG BASS LAKE     46.33N 87.78W
05/20/2012                   MARQUETTE          MI   PUBLIC

            SMALL LIMBS DOWN. PATIO FURNITURE BLOWN ACROSS THE YARD.
            VERY STRONG WINDS, NO ESTIMATE.

0600 PM     HAIL             2 W ISHPEMING           46.49N 87.71W
05/20/2012  M0.50 INCH       MARQUETTE          MI   NWS EMPLOYEE

            SCATTERED HAIL STONES.

0604 PM     HAIL             KINGSFORD               45.81N 88.10W
05/20/2012  M0.75 INCH       DICKINSON          MI   PUBLIC

0606 PM     HAIL             1 S GRANITE BLUFF       45.92N 88.05W
05/20/2012  E0.75 INCH       DICKINSON          MI   PUBLIC

0635 PM     HAIL             2 SSE NORWAY            45.78N 87.90W
05/20/2012  M0.50 INCH       DICKINSON          MI   CO-OP OBSERVER

0707 PM     HAIL             4 NE GWINN              46.34N 87.38W
05/20/2012  M0.75 INCH       MARQUETTE          MI   PUBLIC

            NEAR SAWYER AIRPORT.

0721 PM     HAIL             1 SW SHOT POINT         46.50N 87.18W
05/20/2012  M0.75 INCH       MARQUETTE          MI   TRAINED SPOTTER

            ALONG HIGHWAY M-28.

0832 PM     HEAVY RAIN       10 E ONTONAGON          46.87N 89.10W
05/20/2012  M1.75 INCH       ONTONAGON          MI   CO-OP OBSERVER

            TOTAL RAINFALL SINCE NOON. SMALL CREEK ON RESIDENCE IS
            OVER ITS BANKS.

&&

TKLUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Northern Schoolcraft

When
May 20, 7:45 PM EST to May 29, 11:59 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Park/Forest Service
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Lightning from thunderstorms ignited the Pine Creek North Wildfire on the evening of the 20th. The fire spread to 3500 acres by the 25th but was 95 percent contained by the 28th. The Marshland Wildlife Drive, Fishing Loop, Pine Ridge Nature Trail and many interior roads within the refuge were all closed due to the fire. The cost of resources to fight the fire was estimated to be around $600,000. No injuries or deaths were reported from the fire. Governor Rick Snyder declared a state of disaster in Schoolcraft County on the 25th.

Wildfire, Luce

When
May 20, 8:10 PM EST to May 31, 11:59 PM EST
Where
Luce forecast zone
Property damage
$12 million
Reported by
State Official
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Lightning from a line of thunderstorms ignited The Duck Lake Wildfire 14 miles north of Newberry on the evening of the 20th. Strong south winds gusting over 30 mph on the 24th quickly fanned the fire and caused it to spread rapidly toward the Lake Superior shore forcing mandatory evacuations for people in the Pike Lake, Bodi Lake, Culhane Lake and Little Lake Harbor areas. The 21,069 acre wildfire, the third largest in modern Michigan history, burned 136 structures (including one store and one motel) before it was fully contained in mid-June. No injuries or deaths occurred from the fire. Road closures included County Road 414 east from the intersection with County Road 410 and County Road 500 from M-123 north to Little Lake Harbor. As a precaution, Tahquamenon Falls State Park was also closed for several days but was completely untouched by the fire. The total cost of property lost and resources used to fight the fire was estimated to be over $10 million. Governor Rick Snyder declared a state of disaster in Luce County on the 25th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379173, 379163.